Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 25, NWS Morristown, TN

May 19, 2000Lee County, Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 19, 2000, 4:01 PM EDT for Lee County, Wise County, City of Norton, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2000, 4:01 PM EDT (20:01 UTC)
Expired
May 19, 2000, 4:45 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties City of Norton, VA, Lee County, VA, Wise County, VA

What was reported inside it

TimeReportWhereRemark
May 19, 4:30 PM EDTThunderstorm WindWoodway, VA
May 19, 4:35 PM EDTThunderstorm WindCoeburn, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

279 
WUUS54 KMRX 192002
SVRMRX
VAC105-195-720-192045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 445 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF APPALACHIA TO    
  EWING...OR FROM 8 MILES SOUTHEAST OF CUMBERLAND TO 13 MILES        
  NORTHWEST OF SNEEDVILLE...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BIG STONE GAP AROUND 410 PM EDT
  6 MILES SOUTH OF NORTON AROUND 420 PM EDT
  PATTONSVILLE AROUND 425 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3702 8273 3662 8352 3663 8303 3701 8250

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:24 PM EDT, 37 minutes earlier.

Area forecast discussion, May 19, 3:24 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT FRI MAY 19 2000

...SEVERE STORMS POSSIBLE IN VA COUNTIES THIS EVENING...

DIFFICULT FORECAST WITH ONGOING WEATHER AND MAJOR DISAGREEMENT ON
SUNDAYS FORECAST WITH MAJOR MODELS.  AVN PAINTING WET PICTURE FOR
SUNDAY...AND FOLKS IN HQ WENT MAINLY WITH THIS SOLUTION.  HOWEVER...
NGM AND ETA BOTH DRIER FOR SUNDAY.  HAVE GONE WITH A COMPROMISE
SOLUTION AND JUST PUT IN SLIGHT CHANCE POPS ALL AROUND FOR SUNDAY.
THIS ONE BEARS WATCHING.

EARLIER PERIODS NOT AS CONTROVERSIAL.  CHANCE POPS...A LITTLE ABOVE
GUIDANCE...HAVE BEEN PUT IN ALL AREAS THROUGH SAT NIGHT.  WITH
FRONT APPROACHING FROM WEST AND THEN MOVING ON THROUGH SAT...SEEMS
LIKE SCATTERED SHOWERS AND THUNDERSTORMS ARE A SAFE BET.  NOTHING
TO ARGUE WITH TEMP-WISE...AND GUIDANCE NUMBERS WERE GENERALLY
ACCEPTED.

STRONG TO SEVERE STORMS POSSIBLE THIS EVENING...ESPECIALLY IN OUR
VA COUNTIES WHERE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 7 PM.

FCSTID = 29
CHA   65  80  59  78 /  30  40  40  20
TYS   64  77  57  76 /  50  40  30  20
TRI   61  75  55  73 /  50  40  30  20
OQT   63  78  56  76 /  50  40  30  20

.MRX...
NC...NONE.
TN...NONE.
VA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR
VAZ001-002-005-006-008

In the hours before

Special weather statement, May 19, 3:45 PM EDT, 16 minutes before
VAZ001-002-005-006-008-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT FRI MAY 19 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT FOR
LEE...WISE...SCOTT...RUSSELL AND WASHINGTON COUNTIES IN SOUTHWEST
VIRGINIA...

A SLOW MOVING COLD FRONT EXTENDS FROM THE OHIO VALLEY TO THE LOWER
MISSISSIPPI VALLEY. THUNDERSTORMS HAVE FORMED IN THE MOIST AND
UNSTABLE ATMOSPHERE AHEAD OF IT OVER THE CENTRAL AND SOUTHERN
APPALACHIANS.

THUNDERSTORMS WILL BE WIDESPREAD OVER SOUTHWEST VIRGINA THIS
EVENING. THE STORMS WILL BE MOVING NORTHEAST AROUND 35 MPH.

REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM THAT
PRODUCES DIME SIZED HAIL AND/OR WINDS 56 MPH OR HIGHER.

THE STORMS WILL DIMINISH IN COVERAGE AND INTENSITY BY LATE
TONIGHT WITH THE LOSS OF DAYTIME HEATING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:08 PM EDTSevere Thunderstorm WarningMRXLee37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.